Oklahoma, 2023Wildfire in Oklahoma, April 17, 2023
April 17, 2023 · NWS OUN · 1 event in 1 county or zone
Warm, dry and breezy conditions lead to a fire start and spread across portions of Logan County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm, dry and breezy conditions lead to a fire start and spread across portions of Logan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 11:05 AM CST, 25 minutes earlier.
Area forecast discussion, Apr 17, 11:05 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1205 PM CDT Mon Apr 17 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 238 AM CDT Mon Apr 17 2023
Expect winds to quickly increase from the southwest late this
morning through early this afternoon as a lee trough deepens.
Temperatures will also quickly climb within this flow and mid 80
highs will be common within the surface trough across northwestern
OK. A few high based showers and thunderstorms could develop with
aid from a subtle mid level shortwave trough moving through/under
the upper ridge axis late today through this evening initially
from western and southwestern OK to northern OK overnight. Some
strong wind gusts will be possible before sunset if they can
manage to maintain into our area. A low level jet and returning
low level moisture will keep temps on the warm side for early
Tuesday morning.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 238 AM CDT Mon Apr 17 2023
Low level moisture advection will continue throughout Tuesday
afternoon and a dryline will sharpen near the western TX/OK
border. Another subtle mid level perturbation should near this
area around peak heating but with relatively weak mid to upper
flow. However, if a storm or two can manage to develop along the
dryline overcoming CIN it may become strong to severe with a
threat of damaging wind gusts given inverted V profiles/high bases
and perhaps severe hail considering moderate instability and just
enough effective shear in place. Storms should dissipate a couple
hours after sunset if they develop.
The boundary layer will continue to moisten across most of the
area Tuesday night into Wednesday morning as a stronger LLJ
develops. In addition, saturation and subtle isentropic ascent
may result in some drizzle developing along and east of I-35 by
Wednesday morning. There could be some showers and thunderstorms
across far SE OK as well. As mixing occurs through Wed, the
dryline will surge eastward to near Highway 81 with west to
southwest surface winds extending from NM, to the panhandles and
western OK. Very warm afternoon temps are expected within this
downslope flow, especially across southwestern OK where low to mid
90s appear likely. Stronger mid to upper diverging flow and a
more substantial shortwave trough are expected Wed afternoon by
peak heating and shortly thereafter. Again, at least isolated
severe thunderstorms will be possible from late afternoon through
early evening with a threat of large hail and damaging winds.
Isolated thunderstorm could continue overnight as the dryline
retreats.
Late Wed night into early Thursday morning, a broad cyclone is
expected over the north central CONUS and a Pacific cold front
should make its way southward to around the I-44 corridor near
sunrise but stall somewhere near SE OK. Additional shower and
thunderstorm chances will be possible there throughout Thursday.
Confidence in where the front will end up Thursday is fairly low
right now, as most solutions had it surging further south
yesterday. If the current forecast does verify, one would suspect
another severe threat across far SE OK Thursday afternoon and
evening.
More uncertainty arrives late Thursday into Friday morning. A warm
front could surge north across the Red River as the main upper
trough axis enters the Plains resulting in more shower and
thunderstorm chances initially across east central and
southeastern OK, and then low chances of showers throughout
Friday behind a strong cold front accompanying ascent with the
upper trough. All this being said, confidence is fairly high for
it to be much colder by next weekend as the deep cyclone moves
into the Midwestern states.
&&
.AVIATION...
(18Z TAFS)
Issued at 1001 AM CDT Mon Apr 17 2023
VFR conditions are expected until 181800. Gusty southwest winds
are expected through the period with LLWS at most TAF sites
Tuesday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 79 58 80 63 / 0 10 10 10
Hobart OK 81 54 83 60 / 0 10 20 20
Wichita Falls TX 82 56 81 64 / 0 10 10 10
Gage OK 84 53 87 52 / 10 20 10 10
Ponca City OK 81 55 84 63 / 0 20 10 10
Durant OK 79 53 77 63 / 0 0 10 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...03
LONG TERM....03
AVIATION...09
Hazardous weather outlook, Apr 17, 2:47 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
347 AM CDT Mon Apr 17 2023
OKZ004>048-050>052-TXZ083>090-180900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
347 AM CDT Mon Apr 17 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms...
Very low thunderstorm chances are expected across far western and
northwestern Oklahoma late this afternoon through tonight. Strong
wind gusts could accompany any thunderstorms that manage to
develop.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
.Thunderstorms...
By Tuesday afternoon and evening, isolated strong to severe
thunderstorms may develop near a dryline across far western
Oklahoma and north Texas, posing a damaging wind and hail threat.
Isolated severe thunderstorms will then be possible Wednesday
afternoon and evening along a dryline mainly east of Highway 81.
Large hail and damaging wind gusts will be the main hazards
Wednesday. The threat of severe weather could continue Thursday
across far southeastern Oklahoma.
.Fire Weather...
Critical fire weather conditions will be possible Wednesday
across western Oklahoma and adjacent portions of north Texas.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Logan
- When
- April 17, 11:30 AM CST to 5:30 PM CST
- Where
- Logan forecast zone
- Property damage
- $48,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
The 'Waterloo Road Fire' spread over 339 acres. This fire may have impacted portions of far northern Oklahoma County, just south of Waterloo Road.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, April 17, 20231 death · 1 event
- Hail and Damaging Wind in Florida, April 17, 20231.25 in hail · 6 events
- Winter Weather in California, April 17, 20236 events
- High Wind in Nevada, April 17 to 18, 202356 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 17, 20233 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 17, 20233 events
- Heavy Snow and High Wind in California, April 17 to 18, 2023100 kt wind · 3 events
- Heavy Snow and High Wind in Nevada, April 17 to 18, 202391 kt wind · 3 events
- Flooding in California, April 17 to 30, 20233 events
- Frost and Freeze in Washington, April 17, 20232 events
- Winter Weather in California, April 17 to 18, 20232 events
- Frost and Freeze in Wisconsin, April 17 to 18, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092955.